Florida, 2009Lightning Strike in Florida, July 26, 2009
July 26, 2009 · NWS MLB · 1 event in 1 county or zone
Two airline employees were injured by a lightning strike while loading baggage onto an aircraft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two airline employees were injured by a lightning strike while loading baggage onto an aircraft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 26, 1:31 PM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 26, 1:31 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
231 PM EDT SUN JUL 26 2009
.DISCUSSION...
...CHANCE FOR A FEW STRONG-SEVERE STORMS THRU THIS EVENING...
CURRENT SYNOPSIS...UPPER LEVEL TROUGH TRACKING ACROSS THE GOMEX WILL
WORK ITS WAY INTO THE FLORIDA PANHANDLE AND NORTH FLORIDA LATE
OVERNIGHT. LOW LEVEL RIDGING OVER THE SOUTH-CENTRAL PENINSULA WILL
EDGE SLIGHTLY NORTH TOWARD CENTRAL FLORIDA BY EARLY MON MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS OVER WEST-CENTRAL FLORIDA WILL
CONTINUE TO TRACK EAST-NORTHEASTWARD INTO THE EASTERN PENINSULA
THROUGH THE REMAINDER OF THIS AFTERNOON AND EVENING.
REMAINDER OF AFTERNOON-EVENING...THE PREVIOUSLY MENTIONED UPPER
LEVEL SHORTWAVE TROUGH HAS ASSOCIATED UPPER LEVEL DIFFLUENCE AND
STRONGER THAN SEASONAL WINDS WHICH WILL ALLOW FOR ENHANCEMENT OF OUR
AFTERNOON/EVENING STORMS. TEMPERATURES AT 500 MB REMAIN FAIRLY COOL
AT NEAR -7 TO -9 DEGREES C OVER THE REGION WHICH HAS ALLOWED FOR
MODERATE DESTABILIZATION OF THE ATMOSPHERE. WHILE THE LOW LEVEL WIND
FIELDS REMAIN WEAK...ENOUGH VEERING IS POSSIBLE THAT INTERACTIONS
BETWEEN THE EAST/WEST COAST SEA BREEZES AS WELL AS OTHER MESOSCALE
BOUNDARY OUTFLOW INTERACTIONS TO ALLOW FOR A FEW STORMS TO ROTATE.
WOULD NOT BE SURPRISED IF SOME FUNNELS ARE REPORTED AND CANNOT RULE
OUT AN ISOLD SHORT-LIVED TORNADO. LATEST ADAS DATA SHOWS STRONGER
DESTABILIZATION FROM OSCEOLA COUNTY-BREVARD COUNTY NORTHWARD THIS
AFTERNOON ALONG WITH HIGHER CAPES. AS A RESULT THE WRF-NAM MODEL
SHOWS GREATER COVERAGE AND INTENSITY OF STORMS ACROSS THESE AREAS AS
WELL. FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING...DAMAGING
WIND GUSTS...COIN SIZE HAIL AND LOCALLY HEAVY RAINFALL WILL BE THE
OTHER MAIN CONCERNS. STORM MOVEMENT WILL BE TOWARD THE NORTHEAST AT
AROUND 10 MPH.
LATE EVENING & OVERNIGHT...BOTH THE NAM AND GFS CONTINUE TO SHOW
CONVECTION DEVELOPING/MOVING ACROSS MAINLY NORTHERN SECTIONS LATE
TONIGHT IN ASSOCIATION WITH JET STREAK TRAVERSING THE BIG
BEND/NORTHEAST FLORIDA. THEREFORE WILL KEEP CHANCE POPS GOING THRU
LATE EVENING HOURS. LOWS CONTINUE IN THE 70S.
MON-TUE...MONDAY AND TUESDAY REPRESENT TRANSITION DAYS AS THE
WESTERN ATLANTIC RIDGE AXIS THAT HAS BEEN MORE OR LESS TO THE SOUTH
OF CENTRAL FLORIDA FOR A PORTION OF THE SUMMER CREEPS NORTHWARDS
INTO THE REGION. THIS WILL BE IN RESPONSE TO FLOW GRADUALLY BECOMING
MORE ZONAL AS THE EASTERN CONUS TROF FILLS. MODELS STILL SHOW A GOOD
AMOUNT OF MOISTURE OVER CENTRAL FLORIDA...BRINGING TWO MORE DAYS OF
SLIGHTLY ABOVE CLIMO POPS.
THE POSITION OF THE LOW LEVEL RIDGE FURTHER NORTH WILL ALLOW THE SEA
BREEZE TO PUSH INLAND QUICKER IN THE SOUTH AND THE HIGHEST COVERAGE
SHOULD BE SOMEWHERE NEAR THE I-4 CORRIDOR DURING THE MID-LATE
AFTERNOON FOR BOTH DAYS. MOS POPS ON MONDAY FOR BOTH THE GFS AND NAM
CONTINUE TO INDICATE LIKELY POPS FOR THE I-4 CORRIDOR...AND HAVE
ADDED 60 PERCENT COVERAGE FOR WESTERN AND CENTRAL OSCEOLA AND
OKEECHOBEE AS THE HIGHEST MOISTURE IS STILL EXPECTED TO BE SOUTH.
THE LIMITING FACTOR FOR THE HIGHER COVERAGE WILL BE THE POSSIBILITY
FOR EARLIER CONVECTIVE DEBRIS CLOUDS LIMITING HEATING.
STILL...STRONG STORMS WITH FREQUENT-EXCESSIVE LIGHTNING ARE STILL
EXPECTED. TUESDAY IS EXPECTED TO BE A LITTLE QUIETER AS TEMPS ALOFT
BEGIN WARMING AND THE STRONG SW 250 WINDS MOVE OUT OF THE REGION.
WED-SUN...DEEP LAYER RIDGE IS FORECAST TO BUILD ACROSS THE SOUTHWEST
ATLANTIC AND FLORIDA PENINSULA THROUGH THE END OF THE WEEK. THE LOW
LEVEL RIDGE IS EXPECTED TO SHIFT TO OUR NORTH...PLACING CENTRAL FL
IN AN ONSHORE WIND FLOW REGIME AND SHIFT THE HIGHEST POPS TO THE
INTERIOR AND WEST SIDE OF THE PENINSULA. WE MAY START TO GET SOME
ATLANTIC SHOWERS MOVING ONSHORE DURING THE OVERNIGHT
HOURS...ESPECIALLY IN THE SOUTH. MID LEVEL RIDGE PARKED OVER HEAD
WILL BRING WARMING ALOFT AND EVENTUALLY A LITTLE DRIER AIR ADVECTING
IN FROM THE EAST. HAVE MADE LITTLE CHANGE TO POPS FOR THE
EXTENDED...KEEPING THEM AT A CLIMO 40 PERCENT THROUGH NEXT WEEKEND.
&&
.AVIATION...LIGHTNING STORMS ARE EXPECTED TO INCREASE TO SCT-NMRS
COVERAGE THIS AFTERNOON & EVENING. A FEW STRONG-SEVERE STORMS ARE
EXPECTED...ESPECIALLY WHERE THE STRONGEST BOUNDARY COLLISIONS
OCCUR...PROBABLY VICINITY I-4 LATE IN THE DAY. WIND GUSTS EXCEEDING
35 KTS WILL BE PROBABLE WITH THE HEAVIEST ACTIVITY. WITH THE
DYNAMICS INVOLVED...STORMS MAY GO WELL PAST 00Z...THOUGH SHOULD THIN
OUT BY AROUND 04Z...WITH CLOUD DEBRIS THINNING LATE OVERNIGHT.
&&
.MARINE...TONIGHT-MON...STORMS THAT FORM OVER THE MAINLAND LATE THIS
AFTERNOON HAVE THE POTENTIAL TO BECOME STRONG-SEVERE...BUT MOTION
BACK TOWARDS THE COAST SHOULD BE VERY SLOW...WITH MAIN IMPACTS ALONG
THE IMMEDIATE COAST. SCATTERED STORMS SHOULD CONTINUE OVERNIGHT AS
AN UPPER LEVEL IMPULSE TRANSITS THE AREA. WINDS/SEAS LOCALLY HIGHER
INVOF CONVECTION.
RIDGE WILL SLOWLY BUILD NORTHWARD TOWARD CENTRAL FLORIDA THROUGH
MON. S WINDS TONIGHT WILL VEER MORE SE ON MON AS A RESULT. A SMALL
EAST SWELL CONTINUES OVER THE COASTAL WATERS. SEAS 1-2 FT NEAR SHORE
AND 2-3 FT OFFSHORE.
TUE-FRI...SURFACE RIDGE AXIS IS FORECAST TO PUSH TO NORTH FLORIDA BY
WED. THIS WILL SHIFT THE PREDOMINATE WIND FLOW TO THE S-SE AROUND 10
KNOTS...WITH 10-15 KNOTS AT TIMES OFFSHORE. SHORT PERIOD WIND CHOP
EXPECTED TO DEVELOP BY LATE WEDNESDAY WITH SEAS BUILDING TO 3-4 FT
OFFSHORE. ONSHORE FLOW WILL LIMIT THE POSSIBILITY FOR OFFSHORE
MOVING THUNDERSTORMS AFTER MIDWEEK...BUT A CHANCE OF SHOWERS AND
STORMS WILL CONTINUE THROUGHOUT THE WEEK. FLOW MAY BRING THE
DEVELOPMENT OF LATE NIGHT/EARLY MORNING CONVERGENCE SHOWERS BANDS
OFF THE TREASURE COAST BY THUR.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 89 73 90 / 30 60 30 50
MCO 74 90 74 92 / 30 60 30 50
MLB 74 88 73 89 / 30 60 30 50
VRB 73 88 73 89 / 30 60 30 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...SEDLOCK
LONG TERM....HAGEMEYER
Hazardous weather outlook, Jul 26, 4:02 AM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
502 AM EDT SUN JUL 26 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-262000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
502 AM EDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS THE SEA
BREEZE AND OTHER BOUNDARIES INTERACT. THE HIGHEST ATMOSPHERIC
MOISTURE WILL BE SOUTH OF ORLANDO AND CAPE CANAVERAL TO AROUND
LAKE OKEECHOBEE...SO THE GREATEST COVERAGE SHOULD OCCUR THERE.
DISTURBANCES IN THE SOUTHWEST FLOW ALOFT MAY KEEP THE CHANCE FOR
STORMS GOING WELL INTO THE NIGHTTIME HOURS.
LOCATIONS THAT HAVE THE STRONGEST BOUNDARY INTERACTIONS COULD
EXPERIENCE A SEVERE STORM TODAY. SEVERAL STORMS WITH FREQUENT TO
EXCESSIVE LIGHTNING ARE ALSO EXPECTED. STORM MOTION WILL BE
SLOWLY TO THE NORTHEAST. LIGHTNING CAN STRIKE WELL IN ADVANCE OF
AN APPROACHING STORM SO MOVE INDOORS AT THE FIRST SIGN OF A
BREWING STORM.
...RIP CURRENT IMPACT...
A CONTINUED LONG PERIOD EAST SWELL WILL RESULT IN A MODERATE RIP
CURRENT RISK...MAINLY NORTH OF CAPE CANAVERAL. CHECK WITH THE
BEACH PATROL ABOUT OCEAN DANGERS WHEN ARRIVING AT THE BEACH AND
SWIM ONLY NEAR A LIFEGUARD.
...MARINE THUNDERSTORM GUST IMPACT...
ANY STORMS THAT FORM TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS
AROUND 35 KNOTS AND FREQUENT TO EXCESSIVE LIGHTNING STRIKES. LITTLE
STORM MOTION IS EXPECTED IN THE AREAS AROUND LAKE OKEECHOBEE...AND
MOTION SHOULD BE TO THE NORTHEAST AT 5 TO 10 MPH FROM CANAVERAL
AND ORLANDO NORTHWARD.
...WATERSPOUT IMPACT...
ANY STORMS THAT OCCUR ALONG THE COASTAL ZONE COULD PRODUCE A BRIEF
WATERSPOUT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE BERMUDA HIGH PRESSURE RIDGE AXIS WILL GRADUALLY MIGRATE NORTH
OF THE AREA EARLY IN THE WEEK. THIS WILL PUSH THE HIGHEST CHANCES
FOR STORMS TO INTERIOR AND WESTERN SECTIONS OF THE PENINSULA
THROUGH LATE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
LASCODY
In the hours before
Special weather statement, Jul 26, 12:26 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
126 PM EDT SUN JUL 26 2009
FLZ045-046-053-261800-
ORANGE-OSCEOLA-SEMINOLE-
126 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORMS DEVELOPING OVER ORANGE COUNTY...
AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LIGHTNING STORM OVER SOUTHWEST ORANGE COUNTY...MOVING NORTHEAST AT
15 MPH.
THE THUNDERSTORM WAS PRODUCING A FEW CLOUD TO GROUND LIGHTNING
STRIKES EVERY MINUTE AND IS EXPECTED TO CONTINUE TO INTENSIFY AS IT
MOVES ACROSS THE METRO ORLANDO AREA TOWARD SEMINOLE COUNTY THROUGH
230 THIS AFTERNOON. FREQUENT CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THUNDERSTORMS ARE
EXPECTED TO STRENGTHEN THIS AFTERNOON WITH ISOLATED SEVERE
THUNDERSTORMS POSSIBLE. HEAD INDOORS AT THE FIRST SIGN OF AN
APPROACHING THUNDERSTORM.
Special weather statement, Jul 26, 1:23 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
223 PM EDT SUN JUL 26 2009
FLZ041-044>046-141-144-147-261900-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
223 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORMS TO AFFECT NORTHERN BREVARD COUNTY...LAKE
COUNTY...ORANGE COUNTY...SEMINOLE COUNTY AND VOLUSIA COUNTY DURING
THE AFTERNOON...
AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE INCREASING OVER SEMINOLE AND CENTRAL ORANGE
COUNTY AND MOVING INTO NORTHERN LAKE AND VOLUSIA COUNTIES FROM THE
WEST. THE STORMS WERE MOVING NORTHEAST AT 10 TO 15 MPH AND ARE
EXPECTED TO INCREASE IN STRENGTH AS THE AFTERNOON PROGRESSES AND
BECOME CONCENTRATED ALONG THE EAST COAST SEA BREEZE NEAR THE COAST
BY LATE AFTERNOON....ESPECIALLY OVER VOLUSIA AND NORTHERN BREVARD
COUNTIES.
THE PRIMARY THREATS TO LIFE THIS TIME OF YEAR ARE FROM LIGHTNING AND
STRONG THUNDERSTORM WIND GUSTS AFFECTING BOATERS ON AREA LAKES AND
NEARSHORE WATERS. THESE STORMS WILL MOVE OVER THE LAKE GEORGE AREA
AND ST JOHNS RIVER TOWARD THE COASTS BY LATE AFTERNOON. HEAD INDOORS
AT THE FIRST SIGN OF AN APPROACHING THUNDERSTORM.
BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.
Special weather statement, Jul 26, 2:17 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
317 PM EDT SUN JUL 26 2009
FLZ041-046-141-147-262000-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-SEMINOLE-
317 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORMS AFFECTING EXTREME NORTHWESTERN BREVARD
COUNTY...NORTHEASTERN SEMINOLE COUNTY...SOUTHEASTERN VOLUSIA
COUNTY...
AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 5 MILES SOUTH OF MAYTOWN...MOVING NORTHEAST AT 10 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.
WEITLICH
Special weather statement, Jul 26, 2:57 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
357 PM EDT SUN JUL 26 2009
FLZ147-262045-
NORTHERN BREVARD COUNTY-
357 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORMS AFFECTING NORTHERN BREVARD COUNTY...
AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER TITUSVILLE AIRPORT...MOVING EAST AT 20 MPH.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE KENNEDY SPACE
CENTER AND MERRITT ISLAND WILDLIFE REFUGE.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.
WEITLICH
Special weather statement, Jul 26, 4:24 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
524 PM EDT SUN JUL 26 2009
FLZ064-262215-
MARTIN-
524 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORMS AFFECTING EAST CENTRAL MARTIN COUNTY...
AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR HOBE SOUND...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE JUPITER ISLAND...
PORT SALERNO AND ROCKY POINT.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.
WEITLICH
Special weather statement, Jul 26, 4:46 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
546 PM EDT SUN JUL 26 2009
FLZ047-053-262230-
OSCEOLA-SOUTHERN BREVARD COUNTY-
546 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORMS AFFECTING SOUTHERN BREVARD COUNTY...CENTRAL
OSCEOLA COUNTY...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG STORMS OVER CENTRAL OSCEOLA COUNTY AND SOUTHERN
BREVARD COUNTY...MOVING NORTHEAST AT 10 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.
WEITLICH
Lightning, Orange
- When
- July 26, 4:55 PM EST
- Where
- Orange County, (Mco)orlando Intl Ar
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 28.430, -81.320
Two AirTran employees were injured by a lightning strike at Orlando International Airport. A bolt of lightning hit near a ramp while workers were loading bags onto a flight. Both workers were transported to area hospitals and were expected to recover. It appears the lightning strike eminated from the anvil of a cluster of storms centered 15 to 20 miles southeast of the airport. The time of the event is approximate.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Jersey, July 26, 20091 death · 3 injured · $44,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New Jersey, July 26, 200912 injured · $2.2 million · 1 in hail · 14 events
- Heat in California, July 26, 20091 death · 3 injured · 1 event
- Rip Current in Michigan, July 26, 20091 death · 1 event
- Damaging Winds in North Carolina, July 26, 2009$5.0 million · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 26, 20093 injured · $532,000 · 1 in hail · 6 events
- Tornado in New York, July 26, 2009$300,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, July 26, 2009$450,000 · 1.5 in hail · 5 events
- Lightning Strike in Georgia, July 26, 2009$450,000 · 1 event
- Flash Flooding and Hail in Tennessee, July 26, 2009$156,000 · 1.75 in hail · 11 events
- Flash Flood and Hail in Virginia, July 26, 20091 injured · $34,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, July 26, 2009$84,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175194.